Journal of Anesthesia

, Volume 25, Issue 2, pp 282–285

Apical ballooning syndrome following perioperative anaphylaxis is likely related to high doses of epinephrine

  • Pascale Dewachter
  • Claudia Tanase
  • Eric Levesque
  • Pascale Nicaise-Roland
  • Sylvie Chollet-Martin
  • Claudie Mouton-Faivre
  • Dan Benhamou
Clinical Report

Abstract

Apical ballooning syndrome, a reversible left ventricle dysfunction, has been reported following anaphylaxis and, during this clinical circumstance, is seemingly linked to the use of either low or high doses of epinephrine. We report a severe succinylcholine-induced IgE-mediated anaphylaxis in a 65-year-old woman, in whom the diagnosis of apical ballooning syndrome following anaphylaxis was established. As a thorough description of the clinical features and resuscitative measures could be obtained, we discuss the reasons for apical ballooning syndrome occurrence and highlight the fact that optimal care management of anaphylaxis should include a progressive titration of epinephrine.

Keywords

Anaphylaxis Anesthesia Epinephrine Tako-Tsubo cardiomyopathy 

References

  1. 1.
    Han Y, Yeon S. Midventricular hypokinesis as a cardiac manifestation of anaphylaxis: a case report. J Am Soc Echocardiogr. 2006;19:1529 e9–11.Google Scholar
  2. 2.
    Cabaton J, Rondelet B, Gergele L, Besnard C, Piriou V. Tako-Tsubo syndrome after anaphylaxis caused by succinylcholine during general anaesthesia. Ann Fr Anesth Reanim. 2008;27:854–7. (in French with English abstract).PubMedGoogle Scholar
  3. 3.
    Zubrinich CM, Farouque HM, Rochford SE, Sutherland MF. Tako-Tsubo-like cardiomyopathy after EpiPen administration. Intern Med J. 2008;38:862–5.PubMedCrossRefGoogle Scholar
  4. 4.
    Litvinov IV, Kotowycz MA, Wassmann S. Iatrogenic epinephrine-induced reverse Takotsubo cardiomyopathy: direct evidence supporting the role of catecholamines in the pathophysiology of the “broken heart syndrome”. Clin Res Cardiol. 2009;98:457–62.PubMedCrossRefGoogle Scholar
  5. 5.
    Manivannan V, Li JT, Prasad A, Campbell RL. Apical ballooning syndrome after administration of intravenous epinephrine during an anaphylactic reaction. Mayo Clin Proc. 2009;84:845–6.PubMedCrossRefGoogle Scholar
  6. 6.
    Suk EH, Kim DH, Kweon TD, Na SW, Shin JA. Stress-induced cardiomyopathy following cephalosporin-induced anaphylactic shock during general anesthesia. Can J Anaesth. 2009;56:432–6.PubMedCrossRefGoogle Scholar
  7. 7.
    Dewachter P, Mouton-Faivre C. Possible link between apical ballooning syndrome during anaphylaxis and inappropriate administration of epinephrine. Mayo Clin Proc. 2010;85:396–7.PubMedCrossRefGoogle Scholar
  8. 8.
    American Heart Association. Guidelines for cardiopulmonary resuscitation and emergency cardiovascular care: Part 10.6: Anaphylaxis. Circulation. 2005;112:IV143–5.Google Scholar
  9. 9.
    Kroigaard M, Garvey LH, Gillberg L, Johansson SG, Mosbech H, Florvaag E, Harboe T, Eriksson LI, Dahlgren G, Seeman-Lodding H, Takala R, Wattwil M, Hirlekar G, Dahlén B, Guttormsen AB. Scandinavian Clinical Practice Guidelines on the diagnosis, management and follow-up of anaphylaxis during anaesthesia. Acta Anaesthesiol Scand. 2007;51:655–70.PubMedCrossRefGoogle Scholar
  10. 10.
    Harper NJ, Dixon T, Dugue P, Edgar DM, Fay A, Gooi HC, Herriot R, Hopkins P, Hunter JM, Mirakian R, Pumphrey RS, Seneviratne SL, Walls AF, Williams P, Wildsmith JA, Wood P, Nasser AS, Powell RK, Mirakhur R, Soar J. the Working Party of the Association of Anaesthetists of Great Britain and Ireland. Suspected anaphylactic reactions associated with anaesthesia. Anaesthesia. 2009;64:199–211.PubMedCrossRefGoogle Scholar
  11. 11.
    Abraham J, Mudd JO, Kapur NK, Klein K, Champion HC, Wittstein IS. Stress cardiomyopathy after intravenous administration of catecholamines and beta-receptor agonists. J Am Coll Cardiol. 2009;53:1320–5.PubMedCrossRefGoogle Scholar
  12. 12.
    Prasad A, Lerman A, Rihal CS. Apical ballooning syndrome (Tako-Tsubo or stress cardiomyopathy): a mimic of acute myocardial infarction. Am Heart J. 2008;155:408–17.PubMedCrossRefGoogle Scholar
  13. 13.
    Dewachter P, Mouton-Faivre C, Emala CW. Anaphylaxis and anesthesia: controversies and new insights. Anesthesiology. 2009;111:1141–50.PubMedCrossRefGoogle Scholar
  14. 14.
    Simons FE. Anaphylaxis, killer allergy: long-term management in the community. J Allergy Clin Immunol. 2006;117:367–77.PubMedCrossRefGoogle Scholar
  15. 15.
    Pumphrey RS. Lessons for management of anaphylaxis from a study of fatal reactions. Clin Exp Allergy. 2000;30:1144–50.PubMedCrossRefGoogle Scholar
  16. 16.
    Meaudre E, Barbou F, Sallaberry M, Cantais E, Petit D, Palmier B. Rapid reversal of global left ventricular dysfunction after accidental injection of 0.75 mg epinephrine in a 20-year-old patient. Acta Anaesthesiol Scand. 2004;48:914–6.PubMedCrossRefGoogle Scholar
  17. 17.
    Van Spall HG, Roberts JD, Sawka AM, Swallow CJ, Mak S. Not a broken heart. Lancet. 2007;370:628.PubMedCrossRefGoogle Scholar
  18. 18.
    Wittstein IS, Thiemann DR, Lima JA, Baughman KL, Schulman SP, Gerstenblith G, Wu KC, Rade JJ, Bivalacqua TJ, Champion HC. Neurohumoral features of myocardial stunning due to sudden emotional stress. N Engl J Med. 2005;352:539–48.PubMedCrossRefGoogle Scholar
  19. 19.
    Kounis NG. Kounis syndrome (allergic angina and allergic myocardial infarction): a natural paradigm ? Int J Cardiol. 2006;110:7–14.PubMedCrossRefGoogle Scholar
  20. 20.
    Kounis NG, Filippatos GS. Tako-Tsubo and Kounis syndrome: is there any association? Circ J. 2007;71:170.PubMedCrossRefGoogle Scholar

Copyright information

© Japanese Society of Anesthesiologists 2011

Authors and Affiliations

  • Pascale Dewachter
    • 1
  • Claudia Tanase
    • 2
  • Eric Levesque
    • 3
  • Pascale Nicaise-Roland
    • 4
  • Sylvie Chollet-Martin
    • 4
    • 5
  • Claudie Mouton-Faivre
    • 6
  • Dan Benhamou
    • 7
  1. 1.Service d’Anesthésie-Réanimation and SAMU de ParisUniversité Paris-Descartes, INSERM UMRS-970 & Hôpital Necker-Enfants Malades, Assistance Publique Hôpitaux de ParisParis Cedex 15France
  2. 2.Département d’Anesthésie-RéanimationHôpital Paul Brousse, Assistance Publique Hôpitaux de ParisVillejuifFrance
  3. 3.Centre Hépato-BiliaireHôpital Paul Brousse, Assistance Publique Hôpitaux de ParisVillejuifFrance
  4. 4.Unité d’Immunologie Auto-immunité & Hypersensibilités, Hôpital Bichat-Claude Bernard, Assistance Publique Hôpitaux de ParisParisFrance
  5. 5.Université Paris-Sud 11, INSERM UMRS-996Châtenay-MalabryFrance
  6. 6.Pôle d’Anesthésie-Réanimation ChirurgicaleCentre Hospitalo-Universitaire Hôpital CentralNancyFrance
  7. 7.Département d’Anesthésie-RéanimationAssistance Publique Hôpitaux de Paris, Hôpital BicêtreLe Kremlin-BicêtreFrance

Personalised recommendations